Pradaxa-related pill esophagitis–A new adverse effect?

It’s well known that the new blood thinner, dabigatran (Pradaxa) can cause stomach pain and reflux symptoms. It occurs in slightly more than one in ten patients who start the drug.

Yesterday, I learned of another potential gastrointestinal adverse effect of the new drug.

A GI colleague called me about a patient taking dabigatran (Pradaxa) that had developed “pill esophagitis.” He added that his colleagues had seen a number of cases of this particularly distressing condition with the new blood thinner.

As this was new information to me, I thought passing it along might be helpful. I Googled it and spoke with other heart doctors and have not yet seen anything written on this matter. Could this be a first?

What is pill esophagitis?

Pill esophagitis

Here’s a heart doctor’s explanation: It’s well known that medicines can irritate the lining of the esophagus, mostly by increasing reflux of stomach acid into the esophagus. We call these actions systemic. But another way pills can irritate the esophagus is by local irritation. If the pill gets stuck or simply does not move through (down) the esophagus, it can cause severe local inflammation. This intense and focused inflammation can cause severe symptoms, chest pain, swallowing pain and even perforation requiring surgery. Pill esophagitis is not Mickey Mouse. Historically, tetracycline antibiotics, NSAIDs and the biphosphanates have been the most frequent offenders.

My GI colleague described at least four patients, (and said his partners had seen cases) of dabigatran-related pill esophagitis. He pointed out three important factors why dabigatran might be a new player in pill esophagitis.

  • The dabigatran capsule containing the active drug induces a locally acidic environment (apparently the drug requires acid for absorption.)
  • As an AF drug, dabigatran is often used in older patients who frequently have abnormal esophageal motility.
  • The twice-daily dosing may result in patients taking the drug at night just before they lay down—a scenario that favors slower passage to the stomach. (Think gravity.)

His suggestions were useful.

  • Be aware that older patients have slower esophageal motility.
  • Patients should take the drug with a glass of water and maybe some food and then not lay flat for an hour after taking the capsule.
  • Clinicians need to consider pill esophagitis to the already long list of possible causes of chest pain in an AF patient taking dabigatran.

We are learning together about these novel and new drugs. I’m just passing on what I have learned. Hope it helps.

JMM

Comments

  1. Andrea Barfoot says

    I have suffered from acid reflux for many years; however, I guess I am the exception – I have been on Pradaxa for almost a year now and suddenly realized I have not acid reflux during the entire time I have been on Pradaxa!!!! Do not have to take any “anti-acid reflux drugs” – so Pradaxa has been a blessing for me in that area!!!

  2. Anne says

    Another possible side effect–my husband was on Pradaxa after his third (so far successful–hurray!) ablation. After several weeks which went pretty well, extremely heavy–really, really bad–fatigue rather suddenly set in, and he wasn’t able to complete the full three months on it. Once off it, his fatigue lessened very quickly.

  3. Dan Streiffert says

    My Dr. called the other day and said that I should NEVER consume alcohol while taking Pradaxa. I have not seen this caution anywhere on the web. Do you have any insight on this?

  4. says

    I tried dabigatran for 7 months and it was the worst experience of my life. The pain in my esophagus became so bad that I ended up in the ER 3 times in 4 months and had to take proton pump inhibitors and anti-acids, which upset my stomach. Finally I decided that if I had to take 3 other pills to counteract one pill it was time to smarten up and stop taking the one causing the problem. Thank you so much for confirming what I have come to find out the hard way. I positively eat up the information you pass on to those unlucky enough to have heart problems

  5. says

    Interesting post. Makes me wonder. I’m 3-weeks post-ablation and taking a short course (30 days) of Pradaxa/dabigatran. I’m also taking Prilosec on account of esophageal issues. Originally the esophageal issues (minor) resulted from the procedure itself, but even now that that’s healed, some esophogeal/reflux symptoms linger on. This blog post makes me wonder, as Carol McPhee comments above, whether the Prilosec and the Pradaxa are working against each other on that (!). Guess I’ll learn more soon, when I stop taking the Pradaxa. Thanks for raising an ‘angle’ I hadn’t thought of.

  6. says

    Could the drug makers make these medications in liquid form instead? Would that help and make a difference?